Alert archive / Utah / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at May 10, 2019, 5:59 AM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2019, 5:59 AM MDT (11:59 UTC)
- Expired
- May 10, 2019, 9:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 33 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 12.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1984 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055 WGUS55 KSLC 101159 FFWSLC UTC053-101500- /O.NEW.KSLC.FF.W.0005.190510T1159Z-190510T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Salt Lake City UT 559 AM MDT FRI MAY 10 2019 The National Weather Service in Salt Lake City has issued a * Flash Flood Warning for... East central Washington County in southwestern Utah... * Until 900 AM MDT * At 558 AM MDT, gauge reports indicated widespread moderate to heavy rain falling across Zion National Park, with additional rainfall expected. Flash flooding is expected to begin shortly through most slot canyons within the park. * Some locations that will experience flooding include... Zion National Park, Springdale and Rockville. LAT...LON 3742 11291 3714 11290 3715 11313 3744 11318 $$ MPS
2 follow-up statements
353 WGUS75 KSLC 101335 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 735 AM MDT FRI MAY 10 2019 UTC053-101500- /O.CON.KSLC.FF.W.0005.000000T0000Z-190510T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington UT- 735 AM MDT FRI MAY 10 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM MDT FOR EAST CENTRAL WASHINGTON COUNTY... At 734 AM MDT, heavy rainfall was reported by several rain gauge reports earlier this morning. Flash flooding is likely occurring across Zion National Park, even as the rain decreases in intensity. Some locations that will experience flooding include... Zion National Park, Springdale and Rockville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for flooding even in locations not receiving rain. Dry washes, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3742 11291 3714 11290 3715 11313 3744 11318 $$ CRK
142 WGUS75 KSLC 101452 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 852 AM MDT FRI MAY 10 2019 UTC053-101501- /O.EXP.KSLC.FF.W.0005.000000T0000Z-190510T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington UT- 852 AM MDT FRI MAY 10 2019 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL EXPIRE AT 900 AM MDT... The heavy rain has ended. Elevated flows will continue across Zion National Park through the morning. Use caution entering any areas prone to flooding. LAT...LON 3742 11291 3714 11290 3715 11313 3744 11318 $$ CRK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 10, 4:31 AM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 10, 4:31 AM MDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 431 AM MDT Fri May 10 2019 .SYNOPSIS...An upper low will bring unsettled conditions to the southern half of the area today through Saturday, while high pressure builds across the north. This high will eventually become the dominant weather feature by late in the weekend into the first half of next week. && .SHORT TERM (Through 00Z Tuesday)...Morning satellite imagery and objective analysis depicts an elongating positively tilted upper trough extending across the Great Basin, with an upper low embedded with the base of this trough spinning over central California. Meanwhile An upper ridge which has resided off the Pacific Coast is slowly building inland across the Pacific Northwest. As this ridge continues to build inland over the next 48 hours, the upper low will continue to drift southward as it becomes cut off from the mean flow, eventually becoming suppressed across northern Mexico during the latter half of the weekend into early next week. In the near term, large scale ascent associated with a low level convergence zone associated with this low is lifting into southwest Utah, and fueling fairly widespread rainfall (with snow at the highest elevations) across southwest and south central Utah. This axis will continue to drift northward a bit longer before stalling across the area later this morning. Large scale forcing is expected to weaken by this afternoon as the low drifts further way from the area, allowing precipitation to become more convective and increasingly tied to the terrain given a combination of daytime heating, lingering moisture/instability and weak flow. This will largely impact southern and perhaps portions of central Utah. Meanwhile easterly flow across northern Utah has again resulted in gusty canyon winds along portions of the Wasatch Front north of I-80, as well as the Cache Valley. Aside from the immediate area near Farmington Canyon which has been gusting in to the mid to upper 40s, most locations have remained well below advisory criteria. Hi-res models suggest these winds have either peaked or are close to their peak, and should drop off this morning. This is also supported by a weakening and backing 700mb wind profile. As such held off on any wind headlines. As the aforementioned upper ridge continues to build inland drier and warmer air will spread across northern and central Utah beginning today, and continuing into the upcoming weekend. Lingering moisture will maintain a threat of convection across the south through at least Saturday, although the models have been trending stronger with the ridge and further south with the eventual track of the upper low. If this trend continues the south may dry out by early in the weekend as well. For now have held onto PoPs across the southern third of the area through Saturday, trending downward Sunday before drying on Monday. .LONG TERM (After 00Z Tuesday)...A broad ridge of high pressure is expected to be centered over the forecast area to begin the long term period, resulting in continued mild temperatures with maxes running up to 10F above seasonal normals. Conditions should be generally dry Tuesday into Wednesday, but enough lingering moisture should exist under the ridge for a few showers and thunderstorms, primarily over the higher terrain. EC/GFS continue to indicate that the ridge will shift east of the area Wednesday as a Pacific trough approaches the California coast. Global models all eventually bring this system into the area Thursday night/Friday. The system would bring with it a noticeable cooldown in temperatures along with increased coverage of showers and thunderstorms. With current model trends, have bumped up POPs for day seven while trending POPs down elsewhere with guidance now indicating a slower approach of this storm system. && .AVIATION...The SLC terminal will see VFR conditions through the morning with mostly clear skies. With a canyon wind event occurring north of the terminal, light easterly winds are expected to prevail, though winds will shift to the west at times. Northwest winds are expected to develop between 16Z and 18Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Seaman/Traphagan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 5:57 AM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.